Hail, Humboldt
- When
- August 4, 7:16 AM CST
- Where
- Humboldt County, 2.76 mi N of Brock Ranch Arpt
- Measured
- 0.75 in hail
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.860, -94.050
A very unstable, but capped airmass was in place over Iowa. A strong warm front lifted north across the state during the previous day and was positioned near the Iowa-Minnesota border during the night.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very unstable, but capped airmass was in place over Iowa. A strong warm front lifted north across the state during the previous day and was positioned near the Iowa-Minnesota border during the night. Temperatures remained in the 70s to low 80s through the night with dewpoint readings in the mid to upper 70s. The airmass maintained CAPE of over 3000 J/kg through the night with lifted indices around -8 C. There was a fair amount of shear with around 35 kts or so of effective shear. The freezing level remained quite high, around 15,000 feet, in spite of some cold air advection from the southwest. Strong convection developed to the north of Iowa, across southern Minnesota into Wisconsin. The outflow from this convection pushed southwest and interacted with the frontal boundary and the low level jet during the morning hours. A line of thunderstorms developed along the boundary and became severe. They produced three quarter to one inch diameter hail over parts of north central Iowa for about an hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 4, 5:37 AM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 637 AM CDT MON AUG 4 2008 ...UPDATED FOR AVIATION DISCUSSION... .DISCUSSION... THUNDERSTORMS PUSHING THROUGH SOUTHEASTERN IA ALONG WITH COLD FRONT THIS MORNING. FRONTAL BOUNDARY WILL STALL IN NORTHERN MO...MAINTAINING SLIGHT POPS IN THE FAR SOUTH TODAY AND TONIGHT AS SFC HIGH PRESSURE SETTLES IN ACROSS CENTRAL/NORTHERN IA. SHORTWAVE MOVING ACROSS THE STATE IN NORTHWESTERLY FLOW MAY KICK OFF PRECIP LATE WEDNESDAY...ESPECIALLY IN THE S/SW NEAR THE OLD FRONTAL ZONE. GFS AND NAM HAVE BEEN BULLISH ON QPFS IN THIS AREA WHICH SEEMS REASONABLE...WHILE ECMWF HAS BEEN KEEPING THE PRECIP JUST SOUTHWEST OVER KS/MO. BEHIND THIS SHORTWAVE AMPLIFIED LOW BECOMES MORE NORTH NORTHWESTERLY AND HIGH PRESSURE BUILDS ACROSS THE MIDWEST...PRODUCING SEVERAL QUIET AND UNSEASONABLY COOL DAYS/NIGHTS. WILL SEE LOWS IN THE 50S ACROSS SIGNIFICANT PORTIONS OF THE STATE FOR SEVERAL NIGHTS...WITH NO SIGN OF 90 DEGREES FOR A WHILE. MID LEVEL RIDGE BUILDING IN THE LEE OF THE ROCKIES EARLY THIS WEEKEND WILL FLATTEN THE FLOW BACK TO WEST NORTHWESTERLY...WITH LONG RANGE MODELS INDICATING PRECIP SPREADING ACROSS THE STATE SAT NIGHT/SUN NORTHEAST OF SFC LOW OVER NE/KS. WHILE THIS SEEMS REASONABLE...TIMING AND LOCATION OF THIS SYSTEM IS STILL UNCERTAIN AT THIS LONG RANGE SO HAVE BUMPED POPS UP TO JUST LOWER CHANCE CATEGORY ACROSS MOST OF THE SERVICE AREA. && .AVIATION...05/12Z FRONT WL REMAIN ACRS NORTHERN MISSOURI THROUGH TONIGHT WITH VFR CIGS PASSING ACRS MUCH OF IA. SFC WINDS WL BE LIGHT FROM THE NORTH ACRS THE STATE WITH SCT THUNDERSTORMS IN THE EAST THIS MORNING. THE STORMS ARE FORECAST TO DIMINISH BY MIDDAY WITH VFR CONDITIONS THROUGHOUT IA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && LEE/COGIL/REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 456 AM CDT MON AUG 4 2008 IAZ057>062-070>075-081>086-092>097-051100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 456 AM CDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND SOUTH OF AN AUDUBON TO DES MOINES AND GRINNELL LINE. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL PERSIST INTO TODAY. A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. THERE WILL BE AN INCREASING THREAT OF THUNDERSTORMS LATER THIS AFTERNOON INTO TONIGHT. SOME SEVERE STORMS ARE EXPECTED WITH THE MAIN THREAT FROM LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED HEAVY RAINFALL WILL ALSO BE POSSIBLE GIVEN THE AMPLE MOISTURE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY INTO TONIGHT. IAZ004>007-015>017-023>028-033>039-044>050-051100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 456 AM CDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR THIS MORNING. COVERAGE OF THUNDERSTORMS ARE EXPECTED TO INCREASE BY LATER THIS AFTERNOON ALONG WITH INCREASING INTENSITY. SEVERE STORMS ARE EXPECTED BY LATE AFTERNOON INTO THE OVERNIGHT WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THE PRIMARY THREAT. ISOLATED TORNADOES MAY ALSO OCCUR WITH INITIAL DEVELOPMENT LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. GIVEN THE AMPLE MOISTURE IN PLACE ACROSS CENTRAL IOWA...ISOLATED HEAVY RAINFALL IS ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED TO END ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON INTO TONIGHT. CC
The Des Moines radar (KDMX), 128 km away, was scanning. The volume nearest the first event began at 13:17 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110848, 110849, 110850, 110851, 110852, 110853.